Brought into the public eye by Jane Pauley’s autobiographic account of corticosteroid-induced mania, this common side effect occurs frequently and bears special mention. A variety of studies over the past 25 years have documented the frequency of mood-related symptoms secondary to the use of corticosteroids (1
). Depending on the study, mania and hypomania were either more or less prevalent than depression, but in all studies both elevated mood and depression were common side effects. In these studies, mania and hypomania were shown to occur in 28% to 35% of patients who had been treated with steroids for a variety of medical conditions. Mixed mood episodes were also common, ranging from 8% to 12% of those treated with
). Because steroids are commonly indicated for a variety of medical conditions, including Addison’s disease, asthma, inflammatory bowel disease, multiple sclerosis, organ transplant, rheumatoid arthritis and systemic lupus erythematosus, this medical cause of elevated mood is seen frequently in medical and consultation services.
A review of steroid-induced mania by Michael Cerullo (4
) has studied the characteristics of this disorder. Typically, psychiatric symptoms emerge from 3 to 11 days after steroid therapy is begun and, when present, mania may persist for 3 weeks after steroids are discontinued. The incidence of psychiatric side effects is higher as the daily dose of steroid is increased with
Psychiatric symptoms do not consistently appear with each exposure to steroids. Therefore, a history of previous exposure without psychiatric sequelae does not confer protection against such an occurrence during a subsequent exposure (1
Although no double-blind, placebo-controlled studies have specifically examined the prevention or treatment of steroid-induced mania, patient reports and uncontrolled trials suggest that a variety of psychotropic agents may be beneficial in treating steroid-induced psychiatric symptoms (shown in Table 12.4